What to Do When an Employee Overdoses on Drugs or Alcohol at Work

Occasionally, one of your employees may overdose on the job. This is a negative situation in which to find yourself and you may be unprepared. Let’s become prepared together, and learn what to do in the event of an overdose.

First, we must categorize the substances. Alcohol is in the same category as “downer” drugs, such as marijuana, heroin and other opiates. Stimulant drugs include cocaine, speed, ecstasy, and methamphetamine. [1] Downer drugs and stimulant drugs have opposite effects on the body. An overdose from a downer drug slows the heart rate, blood pressure and respiratory activity. This can result in respiratory arrest, causing unconsciousness, asphyxiation, a coma, and may even limit oxygen intake to the point of death. An overdose from a stimulant drug has the opposite effect. It speeds the heart rate and blood pressure to the point of causing a heart attack, seizure, or stroke, and may also result in death. If an individual overdoses, it is important to act quickly.

Now you must learn some of the signs of these two types of overdoses. [2] If an individual is overdosing on downer drugs, they may vomit, begin choking on their own saliva or vomit, become limp, be conscious but unable to move, or they may have shallow or slow breathing which they cannot speed up. If an individual overdoses on a stimulant, they may exhibit foaming at the mouth, excessive sweating or excessive dryness, very fast heart rate, nausea, enlarged pupils, or they may have tightness in their chest, preventing them from breathing properly.

Obviously, the first step you should take is to notify the emergency medical services and give them clear, accurate directions to your location. If the person has slowed breathing or is turning blue due to lack of oxygen, you may need to give them CPR. Try waking the person or stimulating them by pinching their ear or under their arm. If they are awake, try helping them to walk around and stimulate them in a normal manner, through exercise. Stimulant overdoses tend to lead to heart attacks or seizures, which may come on suddenly and be unpreventable. In either case (downers or stimulants), the person will most likely have difficulty breathing and should be helped as much as possible until the emergency medical services arrive.

Prevention begins with getting your employees tested on a regular basis, so that you decrease the likelihood that they will abuse and so that you can monitor any low levels of substance abuse before they become major issues resulting in a fatality. Use quality drug and alcohol testing equipment from CMM Technology. +618-9204-2500.

1. “d-METHAMPHETAMINE – National Library of Medicine HSDB Database.” TOXNET. N.p., n.d. Web. 12 Apr. 2011. http://toxnet.nlm.nih.gov/cgi-bin/sis/search/r?dbs+hsdb:@term+@rn+@rel+537-46-2.

2. “Overdose Prevention and Survival.” Harm Reduction Coalition. N.p., n.d. Web. 12 Apr. 2011. http://www.harmreduction.org/article.php?id=206.

Tags: , , ,